Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Mol Sci. 2016 Aug 1;17(8). pii: E1242. doi: 10.3390/ijms17081242.

The Impact of Anti-Epileptic Drugs on Growth and Bone Metabolism.

Fan HC1,2, Lee HS3, Chang KP4, Lee YY5,6, Lai HC7,8, Hung PL9, Lee HF10, Chi CS11,12.

Author information

  • 1Department of Pediatrics, Tungs' Taichung Metroharbor Hospital, Wuchi, 435 Taichung, Taiwan. fanhuengchuen@yahoo.com.tw.
  • 2Department of Nursing, Jen-Teh Junior College of Medicine, Nursing and Management, 356 Miaoli, Taiwan. fanhuengchuen@yahoo.com.tw.
  • 3Department of Pathology and Laboratory Medicine, Kaohsiung Veterans General Hospital, 813 Kaohsiung, Taiwan. herngsheng131419@gmail.com.
  • 4Department of Pediatrics, Taipei Veterans General Hospital, 112 Taipei, Taiwan. kaipingchang@gmail.com.
  • 5Division of Pediatric Neurosurgery, Neurological Institute, Taipei Veterans General Hospital, 112 Taipei, Taiwan. yylee62@gmail.com.
  • 6Faculty of Medicine, National Yang-Ming University, 112 Taipei, Taiwan. yylee62@gmail.com.
  • 7Department of Pediatrics, Tungs' Taichung Metroharbor Hospital, Wuchi, 435 Taichung, Taiwan. sagelai@yahoo.com.tw.
  • 8Department of Nursing, Jen-Teh Junior College of Medicine, Nursing and Management, 356 Miaoli, Taiwan. sagelai@yahoo.com.tw.
  • 9Department of Pediatrics, Kaohsiung Chang Gung Medical Center, 833 Kaohsiung, Taiwan. flora1402@adm.cgmh.org.tw.
  • 10Department of Pediatrics, Taichung Veterans General Hospital, 407 Taichung, Taiwan. leehf@hotmail.com.tw.
  • 11Department of Pediatrics, Tungs' Taichung Metroharbor Hospital, Wuchi, 435 Taichung, Taiwan. chi-cs@hotmail.com.
  • 12Department of Nursing, Jen-Teh Junior College of Medicine, Nursing and Management, 356 Miaoli, Taiwan. chi-cs@hotmail.com.

Abstract

Epilepsy is a common neurological disorder worldwide and anti-epileptic drugs (AEDs) are always the first choice for treatment. However, more than 50% of patients with epilepsy who take AEDs have reported bone abnormalities. Cytochrome P450 (CYP450) isoenzymes are induced by AEDs, especially the classical AEDs, such as benzodiazepines (BZDs), carbamazepine (CBZ), phenytoin (PT), phenobarbital (PB), and valproic acid (VPA). The induction of CYP450 isoenzymes may cause vitamin D deficiency, hypocalcemia, increased fracture risks, and altered bone turnover, leading to impaired bone mineral density (BMD). Newer AEDs, such as levetiracetam (LEV), oxcarbazepine (OXC), lamotrigine (LTG), topiramate (TPM), gabapentin (GP), and vigabatrin (VB) have broader spectra, and are safer and better tolerated than the classical AEDs. The effects of AEDs on bone health are controversial. This review focuses on the impact of AEDs on growth and bone metabolism and emphasizes the need for caution and timely withdrawal of these medications to avoid serious disabilities.

KEYWORDS:

anti-epileptic drugs (AEDs); bone metabolism; bone mineral density (BMD); classical anti-epileptic drugs (AEDs); cytochrome P450 (CYP450); epilepsy; newer anti-epileptic drugs (AEDs)

PMID:
27490534
PMCID:
PMC5000640
DOI:
10.3390/ijms17081242
[PubMed - in process]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Multidisciplinary Digital Publishing Institute (MDPI) Icon for PubMed Central
    Loading ...
    Support Center